Alert archive / Kansas / High Wind Watches in 2019
High Wind Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Mar 11, 2019, 4:35 AM CDT for 27 counties in Kansas. It took effect at Mar 13, 2019, 1:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 11, 2019, 4:35 AM CDT (09:35 UTC)
- In effect from
- Mar 13, 2019, 1:00 PM CDT
- Expired
- Mar 12, 2019, 11:05 AM CDT
- In force
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1900 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694 WWUS73 KDDC 110935 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 435 AM CDT Mon Mar 11 2019 KSZ030-031-043>046-061>066-074>081-084>090-112100- /O.NEW.KDDC.HW.A.0001.190313T1800Z-190314T1800Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 435 AM CDT Mon Mar 11 2019 /335 AM MDT Mon Mar 11 2019/ ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON... The National Weather Service in Dodge City has issued a High Wind Watch, which is in effect from Wednesday afternoon through Thursday afternoon. * TIMING...From 1 pm Wednesday through 1 pm Thursday. * WINDS...35 to 45 mph with gusts to 65 mph. * IMPACTS...Driving will be hazardous, especially on east-west oriented highways, and for those traveling in high- profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
3 follow-up statements
950 WWUS73 KDDC 111917 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 217 PM CDT Mon Mar 11 2019 KSZ030-031-043>046-061>066-074>081-084>090-122100- /O.CON.KDDC.HW.A.0001.190313T1800Z-190314T1800Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 217 PM CDT Mon Mar 11 2019 /117 PM MDT Mon Mar 11 2019/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON... * TIMING...From 1 pm Wednesday through 1 pm Thursday. * WINDS...40 to 50 mph with gusts to 60 mph. * IMPACTS...Driving will be hazardous, especially on east-west oriented highways, and for those traveling in high- profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
459 WWUS73 KDDC 121001 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 501 AM CDT Tue Mar 12 2019 KSZ030-031-043>046-061>066-074>081-084>090-122100- /O.CON.KDDC.HW.A.0001.190313T1800Z-190314T1800Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 501 AM CDT Tue Mar 12 2019 /401 AM MDT Tue Mar 12 2019/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON... * TIMING...From 1 pm Wednesday through 1 pm Thursday. * WINDS...40 to 50 mph with 60 to 65 mph gusts. * IMPACTS...Driving will be hazardous, especially on east-west oriented highways, and for those traveling in high- profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
515 WWUS73 KDDC 121605 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1105 AM CDT Tue Mar 12 2019 KSZ030-031-043>046-061>066-074>081-084>090-132100- /O.UPG.KDDC.HW.A.0001.190313T1800Z-190314T1800Z/ /O.NEW.KDDC.HW.W.0002.190313T1800Z-190314T1800Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 1105 AM CDT Tue Mar 12 2019 /1005 AM MDT Tue Mar 12 2019/ ...HIGH WIND WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ WEDNESDAY TO 1 PM CDT /NOON MDT/ THURSDAY... The National Weather Service in Dodge City has issued a High Wind Warning, which is in effect from 1 PM CDT /noon MDT/ Wednesday to 1 PM CDT /noon MDT/ Thursday. The High Wind Watch is no longer in effect. * TIMING...From 1 pm Wednesday through 1 pm Thursday. * WINDS...40 to 50 mph with 60 to 65 mph gusts. * IMPACTS...Driving will be hazardous, especially on east-west oriented highways, and for those traveling in high- profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 11, 4:20 AM CDT, 15 minutes earlier.
Area forecast discussion, Mar 11, 4:20 AM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 420 AM CDT Mon Mar 11 2019 ...Updated short and long term discussion... .SHORT TERM...(Today and tonight) Issued at 420 AM CDT Mon Mar 11 2019 Southwesterly flow aloft was in place over the central High Plains early this morning as the axis of an upper level ridge moves east of the region and an upper level low pressure system moves into northern Baja California this evening. Ahead of this upper low, a weak shortwave disturbance moves out of the southwest and over the central High Plains this evening. Low level moisture was streaming north from the southern Plains and riding up over the low level cool airmass currently over the central Plains. This isentropic upglide was resulting in low level cloudiness that was currently just south of the Oklahoma border. This morning will see the low cloudiness spreading north into southwest Kansas. Any chances for showers look pretty slim through early afternoon with slight chances developing later this afternoon. The atmosphere moistens up considerably tonight with a better chance for showers developing. Some weak instability also develops which could result in an isolated thunderstorm overnight. High temperatures today are a little problematic given a fairly wide range in the MOS output. MET MOS may have a bit of a cool bias and tended to go between it and the warmer MAV MOS. .LONG TERM...(Tuesday through Sunday) Issued at 420 AM CDT Mon Mar 11 2019 The period through the middle part of the week is going to get a little wild across western Kansas. The GFS/ECMWF models have the upper low over southwest Arizona at midday Tuesday and then lift it out to the northeast negatively tilted into the central and southern Plains by Wednesday morning. The upper low deepens dramatically over western Kansas on Wednesday before moving it into eastern Nebraska Wednesday night. Increasingly rich low level moisture continues to stream north into the central Plains with mid 50s dewpoints moving into the area by Tuesday evening. There may be a lull in the shower and thunderstorm activity Tuesday morning but chances will ramp up even more by Tuesday evening as the upper system approaches from the southwest. Thunderstorms with heavy rain will become more widespread Tuesday night as precipitable water values increase to around an inch or so. With the potential for at least a couple inches of rain, and the antecedent saturated and frozen ground, areal flooding will be a problem. Have issued a Flood Watch for Tuesday night and Wednesday for the entire area. This may need to be tweaked once the areal pattern to the heavy rain becomes more clear. As the upper system moves into western Kansas on Wednesday, the surface low will be undergoing significant cyclogenesis. There will be potential for high winds across south central Kansas Wednesday afternoon as the dry slot wraps around the southern quadrant of the low through the Panhandles into Oklahoma and southern Kansas. Then the models indicate strong northwest winds developing over far southwest Kansas before sunset Wednesday as the low continues northeast. In both the warm and cold sectors, model soundings show at least 55 knot winds developing in the upper portions of the mixed layer, in addition to the tight surface pressure gradient developing around the rapidly intensifying surface low. All that being said, have decided to issue a High Wind Watch for the entire forecast area from Wednesday afternoon into Thursday. A major winter storm and blizzard will be developing farther to the north across northeast Colorado and Nebraska Wednesday afternoon and night. Some snow is expected to develop over northwestern sections of the forecast area Wednesday night as colder air wraps around the system. There could be some winter weather issues Wednesday night, depending on how much snow will develop but it appears that the most significant problems will be farther north away from southwest Kansas. Calmer weather will return to western Kansas by Friday as the upper flow becomes northwest and a surface ridge of high pressure builds into the central High Plains. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1159 PM CDT Sun Mar 10 2019 MVFR/IFR cigs will spread northward into the southwest Kansas terminals generally through the 10z-14z time frame and continue through the remainder of the period. The lower cigs will impact the Hays terminal by late afternoon. Widely scattered showers are also expected to develop across southwest Kansas during the day but coverage will be limited early on with increasing chances by Monday evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 40 57 48 / 30 90 70 90 GCK 46 39 57 44 / 20 90 80 90 EHA 54 39 61 42 / 30 80 80 80 LBL 49 42 58 45 / 30 90 80 90 HYS 46 37 55 48 / 10 90 70 80 P28 49 43 54 50 / 30 80 80 100 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch from Tuesday evening through Wednesday evening for KSZ030-031-043>046-061>066-074>081-084>090. High Wind Watch from Wednesday afternoon through Thursday afternoon for KSZ030-031-043>046-061>066-074>081-084>090. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 4:31 AM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 56 hr |
Nearby
High Wind Watches in Kansas, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.